John Morgan (mathematician)

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
John Morgan
Born (1946-03-21) March 21, 1946 (age 72)
NationalityAmerican
Alma materRice University
Scientific career
FieldsMathematics
InstitutionsStony Brook University
Columbia University
Doctoral advisorMorton L. Curtis
Doctoral studentsSadayoshi Kojima
Peter Ozsváth
Zoltán Szabó
Pedram Safari

John Willard Morgan (born March 21, 1946) is an American mathematician, with contributions to topology and geometry.

Life[edit]

He received his B.A. in 1968 and Ph.D. in 1969, both from Rice University. His Ph.D. thesis, entitled Stable tangential homotopy equivalences, was written under the supervision of Morton L. Curtis. He was an instructor at Princeton University from 1969 to 1972, and an assistant professor at MIT from 1972 to 1974. He has been on the faculty at Columbia University since 1974. In July 2009, he moved to Stony Brook University to become the first director of the Simons Center for Geometry and Physics, a research center devoted to the interface between mathematics and physics.

He is an editor of the Journal of the American Mathematical Society and Geometry and Topology.

He collaborated with Gang Tian in verifying Grigori Perelman's proof of the Poincaré conjecture.[1] The Morgan–Tian team was one of three teams formed for this purpose; the other teams were those of Huai-Dong Cao and Xi-Ping Zhu, and Bruce Kleiner and John Lott. Morgan gave a plenary lecture at the International Congress of Mathematicians in Madrid on August 24, 2006, declaring that "in 2003, Perelman solved the Poincaré conjecture."

Awards and honors[edit]

In 2008 he was awarded a Gauss Lectureship by the German Mathematical Society. In 2009 he was elected to the National Academy of Sciences. In 2012 he became a fellow of the American Mathematical Society.[2]

Selected publications[edit]

Articles[edit]

  • Pierre Deligne, Phillip Griffiths, John Morgan, Dennis Sullivan, Real homotopy theory of Kähler manifolds, Inventiones Mathematicae 29 (1975), no. 3, 245–274. MR0382702
  • John W. Morgan, The algebraic topology of smooth algebraic varieties, Publications Mathématiques de l'IHÉS 48 (1978), 137–204. MR0516917
  • John W. Morgan, Trees and hyperbolic geometry, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Berkeley, CA, 1986), 590–597, Amer. Math. Soc., Providence, RI, 1987. MR0934260
  • John W. Morgan, Zoltán Szabó, Clifford Henry Taubes, A product formula for the Seiberg-Witten invariants and the generalized Thom conjecture, Journal of Differential Geometry 44 (1996), no. 4, 706–788. MR1438191
  • John W. Morgan, Recent progress on the Poincaré conjecture and the classification of 3-manifolds, Bulletin of the American Mathematical Society 42 (2005), no. 1, 57–78. MR2115067

Books[edit]

References[edit]

  1. ^ Morgan, John W.; Gang Tian (25 July 2006). "Ricci Flow and the Poincaré Conjecture". arXiv:math.DG/0607607.
  2. ^ List of Fellows of the American Mathematical Society, retrieved 2013-02-10.
  3. ^ Chen, Kuo-Tsai (1983). "Review: Rational homotopy theory and differential forms, by P. A. Griffiths and J. W. Morgan". Bull. Amer. Math. Soc. (N.S.). 8 (3): 496–498. doi:10.1090/s0273-0979-1983-15135-2.

External links[edit]